Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 10, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 5, 2010, 8:21 AM CDT for Elk County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2010, 8:21 AM CDT (13:21 UTC)
- Expired
- Jul 5, 2010, 12:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Elk County, KS
The radar
The Wichita radar (KICT), 113 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 9:46 AM CDT | HEAVY RAIN 4.7 | Howard, KS | AT THE ELK COUNTY DISPATCH CENTER...4.70 INCHES HAS BEEN MEASURED SINCE MIDNIGHT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 1.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1008 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
168 WGUS53 KICT 051321 FFWICT KSC049-051715- /O.NEW.KICT.FF.W.0010.100705T1321Z-100705T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 821 AM CDT MON JUL 5 2010 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... ELK COUNTY IN SOUTHEAST KANSAS... * UNTIL 1215 PM CDT. * AT 817 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN 4 AND 5 INCHES OF RAIN HAVE FALLEN ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH POSSIBLE WITH CONTINUED TRAINING OVER THE AFFECTED AREA. * LOCATIONS WITHIN THE WARNING INCLUDE... ELK FALLS...HOWARD...LONGTON...MOLINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3760 9633 3760 9596 3729 9596 3729 9634 $$ BILLINGS
1 follow-up statement
086 WGUS73 KICT 051710 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1210 PM CDT MON JUL 5 2010 KSC049-051718- /O.EXP.KICT.FF.W.0010.000000T0000Z-100705T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ELK KS- 1210 PM CDT MON JUL 5 2010 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 PM CDT FOR ELK COUNTY... AN AREAL FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM CDT. EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. IF FLASH FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3760 9633 3760 9596 3729 9596 3729 9634 $$ BILLINGS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:50 AM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 5, 6:50 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 650 AM CDT MON JUL 5 2010 .AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WITH A TROPICAL AIRMASS REMAINING ENTRENCHED OVER THE CNTRL PLAINS A MESSY WEATHER PATTERN WILL PERSIST OVER ALL 5 TERMINALS WITH WIDELY VARYING CIGS & VSBYS DUE IN NO SMALL PART TO AREAS OF +RA & EMBEDDED ++TSRA. FOR THESE REASONS HAVE FOCUSED ON FIRST 3-4 HOURS OF 05/12Z TAF CYCLE AS BOTH CIGS & VSBYS HAVE FLUCTUATED GREATLY FROM LIFR-VFR THROUGHOUT THE NIGHT & EARLY MORNING & SHOULD CONTINUE TO DO SO THIS MORNING. && .HYDROLOGY... DUE TO LAST EVENING'S ECHO TRAINING A FEW RIVERS IN SC KS HAVE TRULY RISEN TO THE OCCASION...ESPECIALLY THE COWSKIN & CHIKASKIA RIVERS. FLOOD WARNINGS REMAIN IN EFFECT FOR BOTH RIVERS. THE RATE OF ASCENT ON THE LITTLE ARKANSAS APPEARS TO BE SLOWING AT HALSTEAD & SEDGWICK BUT WILL NO DOUBT CONTINUE TO MONITOR CLOSELY...ESPECIALLY WITH FURTHER +RA LIKELY THIS MORNING. && .PREV DISCUSSION... /ISSUED 333 AM CDT MON JUL 5 2010/ DISCUSSION... TODAY-TONIGHT: MAIN CONCERN IS THE HEAVY RAIN POTENTIAL. WELL ADVERTIZED HIGH PRECIPITABLE WATER AIR REMAINS IN PLACE ACROSS THE AREA WITH ABOUT ANY EXCUSE GOOD ENOUGH TO SET OFF ADDITIONAL HEAVY RAIN. 0000 UTC NAM PICKED UP ON BAND OF HEAVY RAIN THAT HAS BEEN DEVELOPING SOUTH OF A LINE FROM KEGT-KCNU. NAM ALSO SUGGESTING THAT THIS WILL WANE AROUND DAYBREAK...WITH ANOTHER BAND DEVELOPING NORTH OF IT. HOWEVER HARD PRESSED WHETHER TO BELIEVE NAM THAT PRECIPITATION AMOUNTS WILL BE RELATIVELY LIGHT DURING THE DAY...GIVEN THE AIRMASS AND APPROACH VORTICITY MAXIMUM. CLEARLY THE BRUNT OF THE IMPACT OF THIS PIECE OF ENERGY WILL OCCUR TONIGHT AND DO EXPECT MORE HEAVY RAIN TONIGHT. WILL EXPAND FLOOD WATCH TO INCLUDE ENTIRE AREA. AREA HIT HARDEST YESTERDAY COULD BE UNDER THE GUN TONIGHT AS WELL. TEMPERATURES WILL BE TRICKY AGAIN WITH COMBO OF SURFACE MOISTURE AND CLOUDS BOTH LIMITING WARMUP. TUE: BRIEF RESPITE IN WAKE OF VORTICITY MAXIMUM...BUT GIVEN THAT THE MOISTURE IS NOT PUSHED OUT OF THE AREA AND RETURN/UPSLOPE FLOW WILL DEVELOP AGAIN ON TUE...APPEARS TO BE A DECENT CHANCE FOR PRECIPITATION...ESPECIALLY OVER SOUTHEAST HALF OF FORECAST AREA. TEMPERATURES WILL LIKELY BE LIMITED AGAIN WITH COMBO OF RESIDUAL WATER CLOUDS/PRECIPITATION. WED-SUN: NO CHANGES TO GOING FORECAST. -HOWERTON AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WILL BE LOOKING AT CONTINUED SCATTERED SHOWERS AND EMBEDDED THUNDERSTORMS TONIGHT THROUGH MONDAY. BEST CHANCE FOR THUNDER TONIGHT WILL BE KCNU AND KRSL...WITH THUNDER CHANCES EVERYWHERE MONDAY DUE TO AFTERNOON HEATING. CIGS WILL BE TRICKY TONIGHT. THINKING BEST CHANCE FOR IFR WILL BE ALONG/NORTH OF THE FRONT...GENERALLY KHUT-KSLN-KRSL. ALTHOUGH KICT MAY GET IN ON THE IFR ACTION AS WELL DUE TO DIURNAL COOLING AND MOIST LOW-LEVELS. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 84 72 85 71 / 70 80 30 20 HUTCHINSON 83 72 85 70 / 70 70 20 20 NEWTON 80 71 84 70 / 70 80 30 20 ELDORADO 82 71 84 71 / 70 80 40 30 WINFIELD-KWLD 84 74 86 72 / 60 80 40 30 RUSSELL 85 69 85 68 / 70 50 10 20 GREAT BEND 85 70 87 68 / 70 60 10 20 SALINA 83 71 85 69 / 70 70 20 20 MCPHERSON 83 71 85 70 / 70 70 20 20 COFFEYVILLE 89 74 89 73 / 60 60 50 30 CHANUTE 85 74 87 72 / 60 70 60 30 IOLA 85 73 86 72 / 70 70 50 30 PARSONS-KPPF 87 73 88 73 / 60 70 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ032-033-047>053- 067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jul 5, 4:46 AM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 446 AM CDT MON JUL 5 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-061000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 446 AM CDT MON JUL 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT PERIODS OF TORRENTIAL RAIN IS FORECAST OVER THE AREA TODAY AND TONIGHT WHICH WILL LIKELY CAUSE FLOODING. A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. ALSO CHECK THE LATEST FLOOD AND RIVER FLOOD WARNINGS FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAIN AND THUNDERSTORMS ARE IN THE FORECAST THOUGH FRIDAY. WITH SATURATED GROUND OVER MUCH OF THE AREA...THERE WILL BE AT LEAST SOME THREAT FOR FLOODING CONTINUING THROUGH AT LEAST TUESDAY. THERE DOES NOT APPEAR TO BE A SIGNIFICANT OR ORGANIZED THREAT OF SEVERE THUNDERSTORMS THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER SIGNIFICANT RAINFALL OR FLOODING REPORTS WOULD BE APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:08 PM CDT | Areal Flood Warning | ICT | Kingman, Reno | 12 hr |
| Jul 4, 9:23 PM CDT | River Flood Warning | ICT | Sedgwick | 12 hr |
| Jul 4, 9:26 PM CDT | River Flood Warning | ICT | Sedgwick | 36 hr |
| Jul 5, 3:26 AM CDT | Areal Flood Warning | ICT | Cowley, Elk | 30 hr |
| Jul 5, 4:35 AM CDT | River Flood Warning | ICT | Sumner | 9 hr |
| Jul 5, 5:43 AM CDT | Areal Flood Warning | ICT | Wilson | 29 hr |
| Jul 5, 5:52 AM CDT | Areal Flood Warning | ICT | Butler, Cowley | 8 hr |
| Jul 5, 6:24 AM CDT | Areal Flood Warning | ICT | Neosho | 5 hr |
| Jul 5, 7:17 AM CDT | Areal Flood Warning | ICT | Reno | 8 hr |
| Jul 5, 7:54 AM CDT | River Flood Warning | ICT | Saline | 25 hr |
| Jul 5, 9:02 AM CDT | River Flood Warning | ICT | Sedgwick, Sumner | 30 hr |
| Jul 5, 11:04 AM CDT | River Flood Warning | ICT | Wilson | 10 hr |
| Jul 5, 1:55 PM CDT | River Flood Warning | ICT | Harvey, Reno | 55 hr |
| Jul 5, 2:05 PM CDT | River Flood Warning | ICT | Sedgwick | 19 hr |
| Jul 5, 2:05 PM CDT | River Flood Warning | ICT | Sumner | 50 hr |
| Jul 5, 2:05 PM CDT | River Flood Warning | ICT | Cowley | 72 hr |
| Jul 5, 2:26 PM CDT | Areal Flood Warning | ICT | McPherson | 23 hr |
| Jul 5, 3:14 PM CDT | Areal Flood Warning | ICT | Butler, Chase, Harvey, Marion, Reno, Sedgwick | 18 hr |
| Jul 5, 4:32 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 58 min |
| Jul 5, 5:32 PM CDT | River Flood Warning | ICT | Harvey | 57 hr |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.